Arizona, 2013Drought in Arizona, May 1 to 31, 2013
May 1 to 31, 2013 · NWS TWC · 6 events in 6 counties and zones
Little if any rainfall occurred during May. Thus, extreme drought conditions continued across far southeastern Arizona.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Little if any rainfall occurred during May. Thus, extreme drought conditions continued across far southeastern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 30, 8:45 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 30, 8:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST TUE APR 30 2013
.SYNOPSIS...DRY CONDITIONS WILL CONTINUE WITH A GRADUAL COOLING
TREND INTO THE WEEKEND. STRONG AND GUSTY EAST WINDS WILL OCCUR
THURSDAY INTO EARLY FRIDAY ACROSS SOUTHEAST ARIZONA. A DEVELOPING
LOW PRESSURE SYSTEM WILL THEN BRING ADDITIONAL COOLING AND GUSTY
WINDS SUNDAY AND MONDAY WITH A FEW MAINLY MOUNTAIN SHOWERS MONDAY.
&&
.DISCUSSION...MOSTLY CLEAR IN A DRY WESTERLY FLOW ACROSS MOST OF
SOUTHEAST ARIZONA. PRECIPITABLE WATER ON 00Z KTWC SOUNDING JUST
UNDER 1/3 OF AN INCH MATCHING SATELLITE ESTIMATES WELL. SURFACE
DEWPT TRENDS ARE UP A FEW DEGREES OVER 24 HOURS AGO...BUT STILL
MARGINAL IN THE TEENS TO LOWER 20S. SMALL UPDATES TWEAKING FIRST
PERIOD OVERNIGHT LOWS UP A LITTLE AND MASSAGING CLOUD TRENDS AS A
FRONTAL BOUNDARY SAGS INTO NORTHERN ARIZONA.
&&
.PREV DISCUSSION...LATEST MODELS CONTINUED TO SHOW A DRY WEATHER
PATTERN IN PLACE FOR SOUTHEAST ARIZONA THROUGH AT LEAST THE WEEKEND.
THE STORM TRACK WILL REMAIN NORTH OF THE AREA...BUT HIGH PRESSURE
ALOFT WILL BECOME LESS OF AN INFLUENCE ON THE WEATHER BY THE END OF
THE WEEK. DAYTIME TEMPERATURES WILL LOWER A FEW DEGREES TOMORROW
COMPARED TO THIS AFTERNOON AND LEVEL OFF SOMEWHAT THROUGH SUNDAY.
THEREAFTER...MODELS WERE ADVERTISING SOME FORM OF A LOW PRESSURE
TROUGH DEEPENING OVER THE WESTERN STATES AROUND SUNDAY INTO EARLY
NEXT WEEK. BOTH THE GFS AND ECMWF DIFFERED ON THE DETAILS EARLY NEXT
WEEK...BUT A PATTERN CHANGE APPEARED TO BE ON THE WAY. THUS...WILL
KEEP THE COOLING TREND IN THE AFTERNOON PACKAGE AND HANG ON TO THE
SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS IN THE WHITE MOUNTAINS.
MEANWHILE...THE MAIN STORY WILL BE STRONG AND GUSTY WINDS ASSOCIATED
WITH A BACKDOOR COLD FRONT RELATED TIGHT SURFACE PRESSURE GRADIENT
ON THURSDAY. THESE GUSTY WINDS IN COMBINATION WITH DRY CONDITIONS
HAD PROMPTED THE ISSUANCE OF A FIRE WEATHER WATCH OF THURSDAY.
PLEASE REFER TO THE FIRE WEATHER SECTION IN THIS PRODUCT OF MORE
DETAILS.
&&
.AVIATION...SKC-FEW CLOUDS ABOVE 20K FT THRU EARLY WEDNESDAY EVENING
OR 02/03Z. SWLY/WLY EARLY EVENING WINDS DIMINISHING WITH NORMAL
DIURNAL TRENDS OVERNIGHT...WLY/NWLY SURFACE WIND AT 10-15 KTS
AND GUSTS TO 25-30 KTS DEVELOPING AFT 01/17Z. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...DRY CONDITIONS WILL PREVAIL THROUGH SUNDAY. THERE IS
A SLIGHT CHANCE OF SHOWERS ACROSS THE WHITE MOUNTAINS SUNDAY NIGHT
THROUGH WEDNESDAY WITH CONTINUED DRY CONDITIONS ELSEWHERE. DAYTIME
MINIMUM RELATIVE HUMIDITIES INTO THIS WEEKEND WILL GENERALLY BE IN
THE SINGLE DIGITS TO THE LOWER TEENS WITH POOR OVERNIGHT RECOVERIES.
WEST TO NORTHWEST WINDS WILL OCCUR WEDNESDAY AFTERNOON...WITH
LOCALLY BREEZY CONDITIONS PARTICULARLY IN THE GILA RIVER VALLEY
INCLUDING SAFFORD.
GUSTY EAST TO SOUTHEAST WINDS ARE FORECAST THURSDAY INTO FRIDAY AS A
BACKDOOR FRONTAL BOUNDARY ENCROACHES UPON FAR SOUTHEAST ARIZONA. THE
COMBINATION OF VERY LOW RELATIVE HUMIDITIES AND GUSTY WINDS MAY
RESULT IN CRITICAL FIRE WEATHER CONDITIONS THURSDAY.
THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FROM 8 AM MST THROUGH
6 PM MST THURSDAY FOR ALL OF FIRE WEATHER ZONE 148
(COCHISE...SOUTHERN GRAHAM...SANTA CRUZ AND EASTERN PIMA COUNTIES)
FAR EASTERN FIRE WEATHER ZONE 147 (SOUTHEAST PINAL COUNTY) AND FAR
SOUTHERN FIRE WEATHER ZONE 146 (GILA RIVER VALLEY).
EXPECT LESS WIND BY LATE FRIDAY AND CONTINUING INTO SATURDAY.
THEREAFTER...POTENTIALLY STRONGER WINDS MAY OCCUR SUNDAY INTO MONDAY
AS A LOW PRESSURE SYSTEM DEVELOPS NORTH AND WEST OF THE AREA.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH THURSDAY FOR FIRE WX ZONES AZZ146>148
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 30, 2:19 PM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
219 PM MST TUE APR 30 2013
AZZ503-504-506>509-511>514-011415-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
219 PM MST TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FIRE WEATHER WATCH HAS BEEN POSTED FOR THURSDAY AS DRY
CONDITIONS COMBINED WITH STRONG AND GUSTY WINDS WILL LIKELY CREATE
CRITICAL FIRE WEATHER CONDITIONS. NO WEATHER HAZARDS ARE EXPECTED
AFTER THURSDAY AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT
WEATHER.GOV/TUCSON
Drought, Upper San Pedro River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper San Pedro River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.109, -110.569 (the zone’s center; the record gives no point)
Since little or no rain fell during May, extreme drought (D3) conditions remained in place across the northeast three quarters of Cochise County and the southern halves of Graham and Greenlee Counties. Wildfire danger remained a concern and a couple of human caused wildfires did develop. Fortunately, wind conditions were not extreme and rapid fire spread did not occur.
Drought, Eastern Cochise County Below 5000 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Eastern Cochise County Below 5000 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Since little or no rain fell during May, extreme drought (D3) conditions remained in place across the northeast three quarters of Cochise County and the southern halves of Graham and Greenlee Counties. Wildfire danger remained a concern and a couple of human caused wildfires did develop. Fortunately, wind conditions were not extreme and rapid fire spread did not occur.
Drought, Upper Gila River and Aravaipa Valleys
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Since little or no rain fell during May, extreme drought (D3) conditions remained in place across the northeast three quarters of Cochise County and the southern halves of Graham and Greenlee Counties. Wildfire danger remained a concern and a couple of human caused wildfires did develop. Fortunately, wind conditions were not extreme and rapid fire spread did not occur.
Drought, Galiuro and Pinaleno Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
Since little or no rain fell during May, extreme drought (D3) conditions remained in place across the northeast three quarters of Cochise County and the southern halves of Graham and Greenlee Counties. Wildfire danger remained a concern and a couple of human caused wildfires did develop. Fortunately, wind conditions were not extreme and rapid fire spread did not occur.
Drought, Chiricahua Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Chiricahua Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Since little or no rain fell during May, extreme drought (D3) conditions remained in place across the northeast three quarters of Cochise County and the southern halves of Graham and Greenlee Counties. Wildfire danger remained a concern and a couple of human caused wildfires did develop. Fortunately, wind conditions were not extreme and rapid fire spread did not occur.
Drought, Dragoon/Mule/Huachuca and Santa Rita Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.834, -110.796 (the zone’s center; the record gives no point)
Since little or no rain fell during May, extreme drought (D3) conditions remained in place across the northeast three quarters of Cochise County and the southern halves of Graham and Greenlee Counties. Wildfire danger remained a concern and a couple of human caused wildfires did develop. Fortunately, wind conditions were not extreme and rapid fire spread did not occur.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448489, 448490, 448491, 448492, 448494, 448495.